Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 116, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 2, 2008, 7:31 PM CDT for Pickens County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 2, 2008, 7:46 PM CDT
- In force
- 15 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3360 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 030031 TORBMX ALC107-030100- /O.NEW.KBMX.TO.W.0116.080803T0031Z-080803T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 731 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...REFORM...CARROLLTON... * UNTIL 800 PM CDT * AT 729 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR REFORM...MOVING SOUTH AT 20 MPH. * THE TORNADO WILL BE NEAR... CARROLLTON BY 745 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3321 8803 3322 8826 3347 8815 3340 8794 TIME...MOT...LOC 0031Z 021DEG 18KT 3333 8809 $$
2 follow-up statements
000 WWUS54 KBMX 030040 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT SAT AUG 2 2008 ALC107-030100- /O.CON.KBMX.TO.W.0116.000000T0000Z-080803T0100Z/ PICKENS AL- 740 PM CDT SAT AUG 2 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL PICKENS COUNTY... AT 738 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CARROLLTON...MOVING SOUTH AT 21 MPH. THE TORNADO WILL BE NEAR... CARROLLTON BY 745 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3321 8803 3322 8826 3338 8819 3335 8796 TIME...MOT...LOC 0040Z 021DEG 18KT 3329 8811 $$
000 WWUS54 KBMX 030046 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 PM CDT SAT AUG 2 2008 ALC107-030056- /O.CAN.KBMX.TO.W.0116.000000T0000Z-080803T0100Z/ PICKENS AL- 746 PM CDT SAT AUG 2 2008 ...THE TORNADO WARNING FOR CENTRAL PICKENS COUNTY IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3321 8803 3322 8826 3338 8819 3335 8796 TIME...MOT...LOC 0046Z 021DEG 18KT 3326 8812 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 2, 6:38 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 2, 6:38 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT SAT AUG 2 2008 .UPDATE...00Z AVIATION DISCUSSION && .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...00Z TAF DISCUSSION. THUNDERSTORMS WILL CONTINUE TO AFFECT BHM...TCL...EET AND ANB THROUGH AT LEAST 02Z. THUNDERSTORMS WHICH AFFECT A TERMINAL WILL DROP VISIBILITIES AND PRODUCE BRIEF WIND GUSTS...HEAVY RAINFALL...AND FREQUENT LIGHTNING. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. INCLUDED MVFR VISIBILITIES AREAWIDE...WITH ANB DROPPING TO IFR VISIBILITIES. LIMITED VISIBILITIES WILL LIFT BY 14Z. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Local storm report, Aug 2, 6:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
08/02/2008 ETOWAH AL EMERGENCY MNGR
WHORTON BEND, SOUTHSIDE, RAINBOW CITY NUMEROUS TREES DOWN
&&
10.5Local storm report, Aug 2, 6:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL GADSDEN 34.01N 86.01W
08/02/2008 E1.00 INCH ETOWAH AL PUBLIC
W/WIND GUSTS 45 MPH
&&
10.5Local storm report, Aug 2, 6:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG OHATCHEE 33.78N 86.02W
08/02/2008 CALHOUN AL EMERGENCY MNGR
TREE DOWN ON RESIDENCE CAUSED ENTRAPMENT HWY77/MUDD ST.
&&
10.5Local storm report, Aug 2, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD RIVERSIDE 33.61N 86.21W
08/02/2008 ST. CLAIR AL LAW ENFORCEMENT
OVER LOGAN MARTIN LAKE IN RVERSIDE COMMUNITY AREA JUST
SOUTH OF I-20 MOVING S
&&
10.5Local storm report, Aug 2, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG RAGLAND 33.75N 86.14W
08/02/2008 ST. CLAIR AL EMERGENCY MNGR
TREES AND POWERLINES DOWN
&&
10.5Local storm report, Aug 2, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG REFORM 33.38N 88.02W
08/02/2008 PICKENS AL EMERGENCY MNGR
JUST INSIDE CITY LIMIT, NUMEROUS TREES DOWN
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:03 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 27 min |
| Aug 2, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 38 min |
| Aug 2, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 48 min |
| Aug 2, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 45 min |
| Aug 2, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 43 min |
| Aug 2, 7:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 39 min |
| Aug 2, 7:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 30 min |
| Aug 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| Aug 2, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 34 min |
| Aug 2, 8:49 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Marengo, Sumter | 41 min |
| Aug 2, 9:32 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 28 min |
| Aug 3, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 34 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.